Arkansas, 2011

Flood in Arkansas, November 28 to 30, 2011

November 28 to 30, 2011 · NWS LZK · 1 event in 1 county or zone

A series of stalled frontal boundaries set up over parts of Arkansas and produced very heavy rainfall, leading to river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A series of stalled frontal boundaries set up over parts of Arkansas and produced very heavy rainfall, leading to river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 28, 9:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 28, 9:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
934 PM CST MON NOV 28 2011

.SYNOPSIS...
UPPER LOW OVER MISSISSIPPI AT THIS TIME EXPECTED TO ROTATE OFF TO
THE NORTHEAST THROUGH THE OVERNIGHT HOURS. BAND OF MAINLY LIGHT TO
OCCASIONAL MODERATE SNOW DEVELOPED OVER THE NORTHEAST CORNER OF
THE CWA SHORTLY AFTER DARK AND REQUIRED THE ISSUANCE OF A WINTER
WEATHER ADVISORY. LOCAL LAW ENFORCEMENT AND SPOTTERS INDICATE
ABOUT AN INCH TO MAYBE AN INCH AND A HALF HAS FALLEN WITH MOST
ACCUMULATION ON GRASSY AREAS BUT SOME AREA ROADS ARE SLICK.

BAND NOW LOCATED OVER EAST CENTRAL SECTIONS OF THE FORECAST AREA
AND HEADING SOUTH TO SLIGHTLY SOUTHWEST BUT ONLY RAIN IS BEING
REPORTED RIGHT NOW ALTHOUGH SOME LIGHT SLEET HAS OCCURRED IN
CLEBURNE COUNTY IN THE PAST AREA. WILL CONTINUE TO MONITOR AND SEE
IF THE WINTER WEATHER ADVISORY WILL NEED TO BE EXPANDED.

LATEST UPDATE OUT TO REWORK GRIDS TO REFLECT CURRENT RADAR TREND
AND TIGHTEN UP THE WORDING. ALL PRODUCTS OUT. REMAINDER OF THE
FORECAST LOOKS GOOD.

&&

.PREV DISCUSSION... /ISSUED 546 PM CST MON NOV 28 2011/

AVIATION...
UPPER LEVEL LOW PRESSURE CONTINUES OVER WESTERN ALABAMA AND THE
SURFACE LOW IS OVER WEST KENTUCKY. CLOUDS CONTINUE TO ROTATE INTO
EASTERN ARKANSAS. SKIES HAVE CLEARED RAPIDLY FROM THE WEST...BUT
CLOUDS WILL LINGER IN THE EAST AS THEY MOVE SOUTH ON THE BACK
SIDE OF THE LOW. WILL KEEP CLOUDS OVERNIGHT AT PBF AND LLQ. VFR
CONDITIONS ARE EXPECTED TO CONTINUE.

PREV DISCUSSION... /ISSUED 515 PM CST MON NOV 28 2011/

UPDATE...
QUICK UPDATE NEEDED THIS EVENING TO REWORK THE PRECIPITATION AND
TEMPERATURES GRIDS SLIGHTLY. CLOUDS HAVE CLEARED OUT ACROSS MOST
OF WESTERN AND CENTRAL ARKANSAS AT THIS TIME. WHILE SOME CLOUDS
WILL ROTATE BACK TO THE EAST AS THE UPPER LOW CURRENTLY OVER
CENTRAL ALABAMA ROTATES OUT TO THE EAST...LOWS WILL LIKELY BE A
TOUCH COLDER THAN CURRENTLY BEING ADVERTISED. PRECIPITATION GRIDS
ALSO REWORKED A BIT TO REFLECT EXPECTED POPS.

PREV DISCUSSION... /ISSUED 247 PM CST MON NOV 28 2011/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

CLOUDS HAVE CLEARED TO A LINE FROM ROUGHLY  HARRISON TO RUSSELLVILLE
TO HOT SPRINGS THIS AFTERNOON. TEMPERATURES HAVE RESPONDED BY
WARMING INTO THE MID 40S...WHILE AREAS BENEATH CLOUD COVER IN ERN
ARKANSAS REMAIN LOCKED INTO THE UPPER 30S. MEANWHILE...HIGH PRESSURE
TO THE NW OF ARKANSAS CONTINUES TO PUMP DRY AIR INTO THE
STATE...WHILE A COLD UPPER LOW OVER TENN ROTATES ELEVATED MOISTURE
INTO THE EASTERN PART OF THE STATE.

PRIMARY FORECAST CONCERN IN THE SHORT TERM REMAINS THE POSSIBILITY
OF SNOW...OR OTHER VARIETY OF FROZEN/FREEZING PRECIP. THE BEST
CHANCE TO SEE ANY NOTABLE PRECIPITATION...LIQUID OR FROZEN...IS
GOING TO BE IN THE NORTHEAST PART OF THE STATE. THIS IS WHERE THE
UPPER FORCING WILL BE BEST AND WHERE THE ATMOSPHERE WILL BE MOST
SATURATED AND NOT LOSE AS MUCH PRECIPITATION TO EVAPORATIVE COOLING.
WILL ADVERTISE LIKELY AND/OR CATEGORICAL POPS IN THE NE...STEPPING
DOWN TO SLIGHT CHANCE POPS AS FAR SW AS A MONTICELLO TO LITTLE ROCK
TO FLIPPIN LINE. CONCERNING PRECIP TYPE...FOR AREAS NORTH AND EAST
OF THE AFOREMENTIONED LINE...IN GENERAL THE ATMOSPHERE WILL BE COLD
ENOUGH TO SUPPORT SNOW FROM THE CLOUD BEARING LAYER ALL THE WAY DOWN
TO WITHIN ABOUT 1000 FT OF THE SURFACE. THE MAIN FACTOR IN WHAT
PTYPE ACTUALLY MAKES IT TO THE GROUND WILL BE SFC TEMPS AND DEW
POINTS. THE INFLUX OF DRY AIR SHOULD MEAN THAT MOST AREAS WITH
PRECIP MENTIONED IN THE FORECAST STAND A CHANCE OF SEEING SOME SNOW
MIXED IN WITH RAIN DURING THE OVERNIGHT HOURS. THE CAVEAT TO THIS IS
FOR AREAS NORTH AND EAST OF ROUGHLY CLEBURNE COUNTY. AFTER MIDNIGHT
TONIGHT A WARM NOSE SHOULD ROTATE AROUND THE NW SIDE OF THE UPPER
LOW OVER TENNESSEE. THIS WARM NOSE SHOULD BE ENOUGH TO CHANGE THE
PRECIP TYPE OVER FROM A RAIN/SNOW MIX TO PRIMARILY SLEET. AGAIN...
THIS SHOULD BE LIMITED TO AREAS IN THE FAR NE CWA...ESPECIALLY
VALLEY LOCATIONS EAST OF MOUNTAIN HOME.

FINALLY IT IS WORTH NOTING THAT NO ACCUMULATIONS OF ANY FROZEN OR
FREEZING PRECIP ARE EXPECTED. PRECIP RATES SHOULD BE LOW ENOUGH
THROUGH THIS EVENING SUCH THAT...OUTSIDE OF THE NE PARTS OF THE
CWA...ONLY DRIZZLE/LIGHT RAIN AND/OR SNOW FLURRIES WILL BE NOTED.
LATER TONIGHT PRECIP RATES MAY BE HIGH ENOUGH IN THE NORTHEAST TO
POSSIBLY SEE A DUSTING FORM IN GRASSY AREA...BUT THAT WILL LIKELY BE
THE UPPER END OF THE SCALE FOR THIS EVENT.

WINDS WILL PICK UP TONIGHT AND THROUGH THE DAY TOMORROW AS THE UPPER
LOW BEGINS TO START IT/S JOURNEY EAST. AT THIS TIME IT APPEARS WINDS
WILL FALL SHORT OF LAKE WIND ADVISORY CRITERIA...BUT GUSTS IN THE
20-25 MPH RANGE LATE TONIGHT AND TOMORROW CERTAINLY SEEM FEASIBLE
IN THE NORTH. THE SYSTEM WILL EJECT TO THE NE TOMORROW...ALLOWING
ALL PRECIP TO END OVER THE FORECAST AREA BY MID MORNING AND CLOUDS
TO CLEAR FROM THE WEST. EXPECT ONLY PARTLY CLOUDY OR MOSTLY CLEAR
SKIES EXPECTED BY TOMORROW NIGHT.

THE REMAINDER OF THE SHORT TERM WILL BE DRY WITH BELOW NORMAL
TEMPERATURES. TOMORROW NIGHT WILL BE THE COLDEST WITH WIDESPREAD
TEMPS IN THE 20S EXPECTED...AND HIGHS WED AND THU SHOULD BE ONLY IN
THE MID 50S...JUST SLIGHTLY BELOW SEASONAL VALUES.

LONG TERM...FRIDAY THROUGH SUNDAY

NOT A LOT OF CHANGE MADE TO THE EXTENDED. A WEAK FRONTAL BOUNDARY
WILL BE PASSING THROUGH ARKANSAS ON FRIDAY. WITH LITTLE DEEP-LAYER
MOISTURE TO WORK WITH...ONLY SOME CLOUDS AND A WIND SHIFT WILL BE
NOTED. THE BOUNDARY WILL STALL OUT TO THE SOUTH OF THE REGION BY
SATURDAY. BY LATE IN THE WEEKEND...AN UPPER LOW EJECTING OUT OF THE
DESERT SOUTHWEST WILL PUSH THE FRONT BACK TO THE NORTH A BIT. AT THE
SAME TIME...ANOTHER FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST. BOTH SYSTEMS WILL ALLOW FOR INCREASED RAIN CHANCES OVER
THE REGION LATE SATURDAY INTO SUNDAY. THE SHALLOW COLD AIR MASS THAT
WILL HAVE BE IN PLACE WHEN THIS SYSTEM ARRIVES MAY BE NEARLY COLD
ENOUGH TO SUPPORT A MIX OF RAIN/SLEET IN THE ELEVATED TERRAIN UP
NORTH. HOWEVER...WHILE TIMING REMAINED FAIRLY CONSISTENT BETWEEN
OVERNIGHT AND MORNING MODEL RUNS...THE NEWER RUNS HAVE COME IN A BIT
WARMER. AS SUCH...BUMPED UP SAT NIGHT LOWS JUST A TAD AND REMOVED
MENTION OF WINTRY PRECIP FROM THE FORECAST. THAT SAID...THE PATTERN
DEPICTED IN THE MODELS COULD CERTAINLY LEAD TO SOME WINTRY PRECIP
SOMEWHERE IN THE NORTHERN PARTS OF THE FORECAST AREA SO DO NOT BE
SURPRISED IF IT GETS REINTRODUCED TO THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     40  33  48  27 /  30  70  20  10
CAMDEN AR         43  32  53  30 /   0  20   0   0
HARRISON AR       37  30  46  24 /   0  30   0   0
HOT SPRINGS AR    43  31  51  29 /   0  20   0   0
LITTLE ROCK   AR  43  32  51  29 /  10  50   0   0
MONTICELLO AR     43  33  51  31 /  10  40   0   0
MOUNT IDA AR      42  29  50  26 /   0  20   0   0
MOUNTAIN HOME AR  39  32  47  25 /  10  50  10   0
NEWPORT AR        40  33  47  28 /  30  80  20  10
PINE BLUFF AR     42  33  51  30 /  10  50   0   0
RUSSELLVILLE AR   44  30  50  26 /   0  30   0   0
SEARCY AR         40  33  48  27 /  20  70  10   0
STUTTGART AR      41  33  49  29 /  20  60  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR FULTON-
INDEPENDENCE-IZARD-JACKSON-SHARP.

&&

SHORT TERM...56 / LONG TERM...51
Hazardous weather outlook, Nov 28, 8:01 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
801 PM CST MON NOV 28 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
801 PM CST MON NOV 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

UPPER LEVEL LOW PRESSURE DEEPENING OVER THE REGION WILL ALLOW FOR
PATCHY LIGHT RAIN MOSTLY OVER THE EASTERN HALF OF ARKANSAS THROUGH
TONIGHT. COLD AIR ASSOCIATED WITH THE SYSTEM WILL BRING SNOW TO
NORTHEAST ARKANSAS. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH
MID MORNING FOR PARTS OF THE NORTHEAST. ONE TO TWO INCHES OF SNOW
CAN BE EXPECTED IN THE NORTHEAST. HIGHEST ACCUMULATIONS WILL BE ON
GRASSY SURFACES. ROADS WILL BECOME SLICK AND HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW WILL BE POSSIBLE INTO MID MORNING TUESDAY IN THE
NORTHEAST. THE UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE AWAY FROM
THE REGION ON TUESDAY. COOL HIGH PRESSURE WILL MOVE IN BEHIND THE
SYSTEM...AND TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE
REMAINDER OF THE WEEK.

PRECIPITATION CHANCES RETURN TO THE FORECAST LATE SATURDAY INTO
SUNDAY...AS ANOTHER STORM SYSTEM AFFECTS THE REGION. AT THIS
TIME...IT APPEARS A WINTRY MIX COULD BE POSSIBLE ACROSS PARTS OF
NORTHERN ARKANSAS EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

57/56

In the hours before

Special weather statement, Nov 28, 7:10 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
710 PM CST MON NOV 28 2011

ARZ007-016-025-034-290400-
INDEPENDENCE-JACKSON-SHARP-WOODRUFF-
INCLUDING THE CITIES OF...ASH FLAT...AUGUSTA...BATESVILLE...
CAVE CITY...COTTON PLANT...HARDY...MCCRORY...NEWPORT...
OIL TROUGH...PLEASANT PLAINS...SWIFTON...TUCKERMAN
710 PM CST MON NOV 28 2011

MIXED PRECIPITATION CONTINUES TO ROTATE INTO NORTHEAST PARTS OF
ARKANSAS AROUND AN AREA OF LOW PRESSURE CENTERED OVER MISSISSIPPI
AND ALABAMA. SOME SNOW FLURRIES MAY BE SEEN AND SOME MIXED
PRECIPITATION COULD TRANSITION TO SNOW.

SNOW MAY ACCUMULATE ON GRASSY AREAS AND MINOR ACCUMULATIONS ON
ROADWAYS WILL BE POSSIBLE. THIS COULD CAUSE SOME SLICK SPOTS ON
ROADWAYS AND ELEVATED SURFACES.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION AND A
WINTER WEATHER ADVISORY MAY BE REQUIRED IF CONDITIONS DETERIORATE.

227
Local storm report, Nov 28, 8:04 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
804 PM CST MON NOV 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             SWIFTON                 35.82N 91.13W
11/28/2011  E1.0 INCH        JACKSON            AR   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED AN ESTIMATED ONE INCH OF
            SNOW IN GRASSY AREAS IN SWIFTON.

&&

227

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
November 28, 11:00 PM CST to November 30, 11:59 PM CST
Where
Monroe County, 2.19 mi WNW of Clarendon to 1.83 mi NW of Clarendon
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
34.697, -91.332

Heavy rainfall caused the White River near Clarendon to rise above flood stage during the late evening hours on the 28th. This river reached over 26 feet during the month of November and minor flooding continued through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351286.